FDA Issues New Warning About Statin Drug
The FDA says that doctors should no longer prescribe simvastatin, a cholesterol-lowering statin drug, at the highest approved dosage of 80 mg, as it has been linked to increased risk of muscle damage at this dose.
It’s well known that muscle pain and weakness are a common side effect of all statin drugs, but there is more than just discomfort involved. The pain and weakness is actually a signal that the statin drugs are damaging muscle tissue, releasing dangerous proteins into the bloodstream as the muscle tissue is broken down. These proteins can damage the kidneys and eventually lead to a fatal complication, known as rhabdomyolysis.
The FDA has known since simvastatin was approved in 1991 that it carries a higher level of risk than other statins, especially at higher dosages. So, I ask, why did it take twenty years for them to issue this warning? And why, does their new warning include the caveat that patients who have already been taking the 80 mg dose for a year without any apparent problems may continue to do so?
How many people have to die or suffer serious injury as result of taking simvastatin before the FDA takes more aggressive action to protect consumers? Adverse drug reactions are quickly becoming a leading cause of death in the U.S., with the number reported increasing by leaps and bounds each year.
What do you think? Does the FDA warning go far enough? Should people continue to take Zocor at any dosage level? Should other statin drugs come with similar warnings?
Please leave a comment and share your thoughts below.